Colorado, 2004

Hail in Colorado, June 18, 2004

June 18, 2004 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 18, 1:48 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 1:48 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT FRI JUN 18 2004

.SHORT TERM (TONIGHT-SATURDAY NIGHT)...
THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN UTAH AND WESTERN COLORADO. LOW CLOUDS EARLIER TODAY NORTH OF
THE ROAN-TAVAPUTS PLATEAU HAS KEPT THE AIRMASS MORE STABLE ACROSS THE
NORTH AND CONVECTION HAS TAKEN LONGER TO DEVELOP. LESS FORCING TODAY
COMPARED TO YESTERDAY...WITH THE PRIMARY MECHANISM TODAY BEING
HEAT/TERRAIN DRIVEN CONVERGENCE OVER THE MOUNTAINS. FLOW ALOFT IS
PLENTY STRONG TO PUSH STORM OUT OVER THE LOWER VALLEYS. ADDITIONAL
STORMS WILL DEVELOP THIS AFTERNOON BUT AREAL COVERAGE WILL BE
CONSIDERABLY LESS THAN YESTERDAY AND STORMS SHOULD DISSIPATE DURING
THE EVENING WITH THE LOSS OF SURFACE HEATING.

MODELS ARE CONSISTENT IN FLATTENING THE FLOW OVER EASTERN UTAH AND
WESTERN COLORADO THIS WEEKEND WITH RISING HEIGHTS AND DRIER AIR
ADVECTING INTO THE AREA RESULTING IN WARMER TEMPERATURES. WATER
VAPOR IMAGERY SHOWS A SHORTWAVE OVER SOUTHERN CALIFORNIA WHICH
WILL SHEAR NORTHEAST TONIGHT AND STRETCH ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO SATURDAY. THIS MAY HELP TRIGGER A FEW
THUNDERSTORMS ACROSS THE NORTH SATURDAY AFTERNOON. COVERAGE OF STORMS
SHOULD BE ISOLATED SATURDAY AND PRIMARILY ACROSS THE NORTH DUE
TO RESIDUAL MOISTURE FROM RECENT RAINS. CONVECTION SHOULD DIMINISH
EARLY SATURDAY EVENING WITH CLEAR TO PARTLY CLOUDY CONDITIONS
SATURDAY NIGHT AND SEASONAL TEMPERATURES. LINDQUIST

.LONG TERM (SUNDAY THROUGH THURSDAY)...
SUNDAY...MODELS KEEP WESTERLY FLOW OVER THE AREA ON SUNDAY WITH A LITTLE
MORE DRYING. HOWEVER HAVE UPPED POPS JUST A BIT AS PERSISTENCE
INDICATES THAT A FEW DIURNAL THUNDERSTORMS WILL POP OVER THE HIGHER
TERRAIN OF THE NORTH. TEMPS WILL BE JUST A TAD WARMER DUE TO LESS
CLOUDS.

MONDAY AND TUESDAY...ON MON THE MODELS INDICATE A SHORTWAVE MOVING
ACROSS THE NORTH AS A COLD FRONT OF SORTS PUSHES DOWN FROM THE NORTH
ALONG THE EAST SIDE OF THE CONTINENTAL DIVIDE. HAVE INCREASED POPS
DURING THE AFTERNOON/EVENING TO SLIGHT CHANCE OVER THE MOUNTAINS...
MAINLY NORTH. ALSO HAVE LOWERED TEMPS A COUPLE DEGREES...MAINLY NORTHERN
HALF. CONDITIONS DRY A LITTLE ON TUE WITH AS A DEFORMATION ZONE
FORMS ALONG OUR NORTHERN BORDER. MODELS IN FAIR AGREEMENT WITH THE
DEVELOPMENT OF A STRONG CUTOFF LOW OF THE COAST OF WA/OR BY TUE.

WEDNESDAY THROUGH FRIDAY...THE LATEST MID RANGE MODELS KEEP THE CUTOFF
LOW RELATIVELY STATIONERY OFF THE COAST OF WA/OR THROUGH THIS PERIOD. IN
THE MEAN TIME...WEAK RIDGING WILL TAKE PLACE OVER THE INTERMOUNTAIN WEST
FOR DRIER CONDITIONS THROUGH THE END OF THE PERIOD. GOOD AGREEMENT
BETWEEN MODELS...HOWEVER RUN TO RUN CONTINUITY NOT AS GOOD. HEFFERNAN

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/EH
Hazardous weather outlook, Jun 18, 5:00 AM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI JUN 18 2004

COZ001>014-017>020-UTZ023>025-027>029-191200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR
THIS AFTERNOON AND EARLY EVENING.  THESE STORMS WILL PRODUCE GUSTY
WINDS TO 40 MPH.  THE PROBABILITY OF SEVERE STORMS WITH WIND GUSTS
REACHING 58 MPH OR GREATER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND AND MONDAY
NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ021>023-UTZ022-191200-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
600 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF SOUTHWEST
COLORADO AND SOUTHEASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 170 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moffat

When
June 18, 4:55 PM MST to 5:00 PM MST
Where
Moffat County, 3 mi W of Craig
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -107.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413304.